Heavy Snow, Duval
- When
- December 24, 8:20 PM CST to December 25, 5:00 AM CST
- Where
- Duval forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 27.681, -98.509 (the zone’s center; the record gives no point)
An extremely rare snow event blanketed a large portion of South Texas resulting in a historic "White Christmas" for South Texans. An arctic airmass was already well entrenched across South Texas on Christmas Eve.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CRP wrote it up.
An extremely rare snow event blanketed a large portion of South Texas resulting in a historic "White Christmas" for South Texans. An arctic airmass was already well entrenched across South Texas on Christmas Eve. A very strong upper level disturbance located in northern Mexico continued to approach South Texas during the day and evening hours on Christmas Eve. This strong disturbance along with persistent upglide conditions were primarily responsible for this rare snowstorm. The first band of precipitation developed around 900 AM CST on the 24th and continued through 200 PM CST on the 24th. This initial band was a mix of sleet, snow and thunder and affected the northern portions of South Texas, stretching from northwest Webb county to Choke Canyon Reservoir into northern Victoria county. A second band of sleet and snow developed about 50 miles further south at around noon on the 24th. Both of these bands moved steadily northward through the morning and afternoon hours and affected areas primarily north of a Laredo to Mathis to Rockport line. As the strong disturbance got even closer to South Texas by the late afternoon and evening hours on the 24th, more significant snowfall began to develop. Initially the bulk of the snow developed around 400 PM CST on the 24th across deep South Texas to the south of Hebbronville and Falfurrias. Over the next several hours, this band of snow blossomed northward across most of South Texas. For several hours, this snow was mixed with sleet across locations close to the coast such as Corpus Christi. An eventual changeover to all snow occurred across even coastal locations during the evening hours as colder air was drawn south, and as cooling from evaporation occurred. Evaporative cooling was enhanced given the surface dewpoints in the teens. Widespread light to moderate snow with occasional heavy snow persisted from the evening on the 24th until sunrise Christmas morning. Lightning was again evident during the evening hours on the 24th. The snow ended from west to east early Christmas morning as the upper level disturbance quickly moved across South Texas and into the northwest Gulf of Mexico.Officially, 4.4 inches of snow was reported at the Corpus Christi International Airport. This broke the previous 24-hour snowfall record of 4.3 inches set back on February 14, 1895. This was only the second white Christmas ever recorded in Corpus Christi. Officially, Victoria received 12.5 inches of snow for this event. This also broke the previous 24-hour snowfall record which was 12.0 inches set back in February 14, 1895. This is the first known white Christmas for the Victoria area.Below are selected snowfall amounts reported by official observers at Corpus Chrisit and Victoria as well as area cooperative observers and law enforcement:Victoria...12.5"Goliad...12.0"Beeville...10.0"Alice...10.0"Refugio...9.5"Tynan...8.0"George West...8.0"Port Lavaca...8.0"Seadrfit...8.0"Rockport...6.0"Odem...6.0"Mathis...6.0"Freer...6.0"Tilden...6.0"Aransas NWR...5.5"Corpus Chrisit Intl Arpt...4.4"Encinal...4.0"Kingsville...4.0"Port O'Connor...4.0"Laredo...1.1"Cotulla...1.0"
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Dec 24, 8:13 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 813 PM CST FRI DEC 24 2004 .SHORT TERM (TONIGHT AND SATURDAY)...HAVE UPGRADED THE WINTER WEATHER ADVISORY TO A WINTER STORM WARNING ALONG AND NORTH OF INTERSTATE 37 AND MAINTAINED THE WINTER WEATHER ADVISORY ELSEWHERE. EXPECT 3 TO 5 INCHES IN THE WARNING AREA AND 1 TO 3 INCHES ELSEWHERE. POWERFUL UPPER LEVEL LOW AND ASSOCIATED DYNAMICS AND ELEVATED INSTABILITY WILL PRODUCE OCCASIONAL SNOW INLAND WITH MIXED PRECIPITATION AND ISOLATED THUNDERSTORMS OVER THE WATERS. PRECIPITATION WILL BEGIN TO DIMINISH AFTER MIDNIGHT. NOW HAVE SCA FOR ALL COASTAL WATERS WITH GUSTS APPROACHING GALE FORCE. && .CRP WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING TXZ231>234-244>247 UNTIL 10Z SATURDAY. WINTER WEATHER ADVISORY TXZ229-230-239>243 UNTIL 10Z SATURDAY. FREEZE WARNING ALL ZONES TONIGHT. SMALL CRAFT ADVISORY GMZ230-235-250-255-270-275. && 85/SHORT-TERM MJG/AVIATION
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 347 PM CST FRI DEC 24 2004 TXZ229>234-239>247-251200- ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LASALLE-LIVE OAK- MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB- 347 PM CST FRI DEC 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR ALL OF SOUTH TEXAS TONIGHT. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE OUT OF NORTHERN MEXICO INTO SOUTH TEXAS TONIGHT. THIS WILL PROVIDE ADDITIONAL WINTRY PRECIPITATION. AREAS OF LIGHT SNOW AND SLEET ARE EXPECTED TO CONTINUE THIS EVENING. ACCUMULATIONS ARE EXPECTED TO REMAIN BELOW 1 INCH IN MOST LOCATIONS DUE TO RELATIVELY WARM GROUND TEMPERATURES. HOWEVER...EXPOSED AREAS ON BRIDGES AND OVERPASSES MAY SEE MORE ACCUMULATION. A FREEZE WARNING IS IN EFFECT FOR TONIGHT AS TEMPERATURES FALL INTO THE 20S OVER MUCH OF SOUTH TEXAS WITH TEMPERATURES NEAR FREEZING ALONG THE IMMEDIATE COAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FREEZING TEMPERATURES WILL OCCUR AGAIN SATURDAY NIGHT AS HIGH PRESSURE REMAINS OVER THE AREA. TEMPERATURES WILL DROP INTO THE UPPER 20S TO NEAR 30 DEGREES IN MOST LOCATIONS EXCEPT THE IMMEDIATE COAST. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GMZ230-235-250-255-270-275-251200- BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS- BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR- COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM- COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM- WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM- 347 PM CST FRI DEC 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS. .DAY ONE...TONIGHT A GALE WARNING IS IN EFFECT FOR TONIGHT OVER THE GULF WATERS FROM 20 TO 60 NAUTICAL MILES SOUTH OF PORT ARANSAS. SEAS ARE EXPECTED TO REMAIN AROUND 10 TO 14 FEET. THE WINDS WILL DECREASE TOWARD SATURDAY MORNING WITH SMALL CRAFT ADVISORIES EXPECTED ON SATURDAY. SMALL CRAFT ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE COASTAL WATERS AND SMALL CRAFT SHOULD EXERCISE CAUTION OVER THE BAYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG OFFSHORE FLOW WILL PERSIST INTO SATURDAY WITH SMALL CRAFT ADVISORIES NEEDED FOR THE COASTAL WATERS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. TMT/JD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 729 PM CST FRI DEC 24 2004 TXZ229>234-239>247-250500- ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LASALLE-LIVE OAK- MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB- 729 PM CST FRI DEC 24 2004 ...SLEET AND SNOW SPREADING ACROSS THE ENTIRE COASTAL BEND AND RIO GRANDE PLAINS... A LARGE AREA OF SLEET AND SNOW WILL CONTINUE TO SPREAD NORTHEAST AT 30 MPH ACROSS THE ENTIRE COASTAL BEND AND RIO GRANDE PLAINS ESPECIALLY WEST OF INTERSTATE 35. THIS BAND WILL PRODUCE GENERALLY LIGHT SNOW AND SLEET ACROSS MOST OF THE COASTAL BEND AND COASTAL PLAINS...WITH SOME BURSTS OF MODERATE SNOW EXPECTED. PRECIPITATION IS EXPECTED TO TURN COMPLETELY TO SNOW THROUGH THE OVERNIGHT HOURS. TEMPERATURES HAVE FALLEN RAPIDLY WITH THE ONSET OF THE FREEZING PRECIPITATION...AND MOST OF THE COASTAL BEND AND RIO GRANDE PLAINS IS EXPERIENCING FREEZING TEMPERATURES OF 28 TO 32 DEGREES. THIS MEANS SLEET AND SNOW WILL CONTINUE TO ACCUMULATE TONIGHT WITH SOME AREAS EXPERIENCING UP TO 1/2 INCH PER HOUR. ACCUMULATIONS OVERNIGHT MAY APPROACH 3 TO 5 INCHES ACROSS NORTHERN SECTIONS OF THE COASTAL BEND OVERNIGHT...WITH 1 TO 3 INCH ACCUMULATIONS POSSIBLE ELSEWHERE. WINTER STORM WARNINGS MAY BE REQUIRED FOR PORTIONS OF THE COASTAL BEND. WITH TEMPERATURES WELL BELOW FREEZING...ROADWAYS HAVE BECOME TREACHEROUS ACROSS MOST OF THE COASTAL BEND WITH 1/2 TO 2 INCHES OF SLEET AND SNOW ALREADY COVERING MANY ROADWAYS. MANY ACCIDENTS ARE BEING REPORTED ACROSS THE REGION AND TRAVEL ACROSS THE COASTAL BEND AND RIO GRANDE PLAINS FOR THE REMAINDER OF THE NIGHT IS STRONGLY DISCOURAGED AS THE SLEET AND SNOWFALL LAST WELL INTO THE OVERNIGHT HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST ON THIS DEVELOPING WINTER WEATHER SITUATION. MJG
The national radar mosaic for the moment the first event began.
15 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428776, 5428781, 5428783, 5428780, 5428787, 5428774, 5428777, 5428786, 5428775, 5428778, 5428784, 5428785, 5428773, 5428782, 5428779.